Analytical solutions of a generalized Duffing-harmonic oscillator by a nonlinear time transformation method

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

7 Scopus Citations
View graph of relations


Related Research Unit(s)


Original languageEnglish
Pages (from-to)1118-1124
Journal / PublicationPhysics Letters, Section A: General, Atomic and Solid State Physics
Issue number12-13
Publication statusPublished - 27 Feb 2012


The analytical solutions of nonlinear oscillators obtained from most perturbation or approximate methods usually have poor accuracy near homoclinic/heteroclinic (HH) orbits. In this Letter, we propose a nonlinear time transformation method to overcome such difficulty. In particular, we apply such method with Padé approximation to find analytical solutions of a generalized Duffing-harmonic oscillator having a rational form for the potential energy. For some parametric ranges, HH orbits exist in such an oscillator. For analytical approximation of periodic solution obtained from the present method, it is shown that the relative error of period with respect to the exact period tends to zero when the amplitude of periodic solution tends to either zero or infinity. The relative error is still very small even near to HH orbits. Furthermore, analytical approximate of HH orbits can also be obtained. From the illustrative examples, the phase portraits are in excellent agreement with the exact HH orbits. The results from the present method are compared with the exact solutions and that from the cubication method. © 2012 Elsevier B.V. All rights reserved.

Research Area(s)

  • Cubication method, Generalized Duffing-harmonic oscillators, Homoclinic/heteroclinic orbits, Nonlinear time transformation, Padé approximation

Citation Format(s)